Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Morristown, TN

June 2, 2022Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2022, 11:14 AM EDT for Wise County, Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2022, 11:14 AM EDT (15:14 UTC)
Expired
Jun 2, 2022, 11:30 AM EDT
In force
16 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:10 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 2, 10:10 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1010 AM EDT Thu Jun 2 2022

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
Current radar shows a few showers to our west. Current forecast
seems to have a decent handle on the convection today with likely
PoPs nearly all areas this afternoon. Previous thinking about
strong/severe potential also still looks reasonable, with damaging
straight line winds the primary threat. Will make a few minor
adjustments to temps and dew points with this update, but no
other changes planned at this time.

&&

.AVIATION...
12Z TAF DISCUSSION.

A cold front will move through the area today bringing chances of
SHRA and TSRA this afternoon and into the early evening. CIGS will
gradually lower late this morning and into the afternoon but still
prevail VFR. PROB30 groups at all sites for the afternoon and
into the evening for TSRA and MVFR CIGS/Visb. Confidence is still
low on coverage of this activity. Winds today will be
predominately from the southwest between 5-10 knots. Winds will
veer toward the north behind the front tonight. Additionally,
shallow moisture will bring CIGS to MVFR at TYS and TRI late
tonight. Guidance has presented the idea of possible fog at TRI
toward 12Z but confidence is still too low to mention for now.

Diegan

&&

.PREV DISCUSSION...
/ISSUED 330 AM EDT Thu Jun 2 2022/
SHORT TERM...(Today and tonight)...

Key Messages:

1. A cold front will move through the region today bringing
chances of showers and thunderstorms.

Discussion:

As of 3 AM, water vapor imagery and upper air analysis places a
SW/NE oriented ridge across the deep southern plains and across
the far southeast and into the mid Atlantic. Troughing was evident
moving across the plains leading to convective activity across
the Ohio Valley. An associated front is draped across the
northwest oriented from roughly CLE-LEX-DYR-FSM. This front will
be the primary cause for convective activity later today.
Currently, regional radar mosaics show some showers developing
likely in response to residual outflow moving across parts of
northern Tennessee and central Kentucky. CAMs suggest most of this
activity should remain north of the area through the morning but
can't rule out an isolated shower or two.

The front will continue to progress east this morning while solar
insolation quickly increases boundary layer temperatures.
Temperatures in the lower/mid 80s and dewpoints in the 60s
results in CAPE values in excess of 2000 J/Kg by early this
afternoon. Latest guidances suggests convective initiation should
take place along and immediately ahead of the front late this
morning or early this afternoon. While, thermodynamics will be
supportive of strong updrafts, low-mid level shear remains poor
given weak curvature within the shortwave axis. Deep layer shear
around 20 knots or less doesn't support much in the way of storm
organization. However, given the degree of instability, it won't
take much to see enhanced updrafts and a few strong to possibly
severe storms. Strong straight line winds appear to be the main
threat today especially given DCAPEs averaging 500-1200 J/Kg. Of
course, can't rule out quarter size hail with any of the stronger
updrafts.

The cold front will be exiting the area tonight. There will be some
lingering showers/storms especially during the evening, with
precipitation decreasing from west to east overnight as drier air
begins moving in behind the front. Temperatures will gradually
cool off behind the front with lows ranging from the upper 50s to
middle 60s.

Diegan

LONG TERM...(Friday through Wednesday)...

Key Messages:

1. Dry and relatively milder temperatures through the majority of
the weekend.

2. Return of shower/storm chances by Sunday afternoon to Monday,
continuing through the end of the forecast period.

Discussion:

-Friday through Sunday-

Surface high pressure will begin to build in from the WNW Friday as
the upper level pattern across the CONUS deamplifies. This surface
high pressure and quasi-zonal flow aloft will lead to dry conditions
through the majority of the weekend, with temperatures on a gradual
increase. Expect slightly below normal temperatures on Friday
becoming closer to normal Saturday and Sunday.

For Sunday, high pressure will begin to start shifting eastward with
an increase in moisture availability. Model derived soundings
suggest dewpoints increasing into the 60s and PWAT values upwards of
1.4". Given sufficient surface heating, it will be possible to see
some isolated diurnal showers and thunderstorms.

-Monday through Wednesday-

Heading through the remainder of the long term forecast, have a
mention of PoPs within each period as various shortwaves move
through the mean flow, providing some sort of support among an
otherwise weakly amplified synoptic environment. Currently have
highest chance PoPs late Tuesday as there are signs of a weak front
in the vicinity of the forecast area. Temperatures and moisture will
continue to increase into the mid-week as well. By Wednesday, expect
temperatures at to a couple degrees above seasonal norms with
dewpoints in the upper 60s.

KS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  66  81  61  84 /  70  40  10   0  10
Knoxville McGhee Tyson Airport, TN  86  64  78  57  81 /  70  50  10   0  10
Oak Ridge, TN                       85  62  79  57  81 /  70  50  10   0   0
Tri Cities Airport, TN              84  61  75  52  80 /  70  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 2, 3:27 AM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 AM EDT Thu Jun 2 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
327 AM EDT Thu Jun 2 2022 /227 AM CDT Thu Jun 2 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible today and this evening,
with damaging winds and quarter size hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and into tonight. Please
relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Special weather statement, Jun 2, 11:07 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Thu Jun 2 2022

VAZ002-021530-
Wise VA-
1107 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of north central Wise
County through 1130 AM EDT...

At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm over
Payne Gap, or 9 miles east of Whitesburg, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8255 3707 8250 3705 8249 3705 8272
      3707 8273 3708 8272 3709 8272 3712 8273
      3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 1507Z 263DEG 26KT 3715 8265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:40 PM EDTSpecial Weather StatementMRXMcMinn50 min
Jun 2, 12:59 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs35 min
Jun 2, 1:22 PM EDTSpecial Weather StatementMRXMonroe38 min
Jun 2, 1:57 PM EDTSpecial Weather StatementMRXMonroe33 min
Jun 2, 2:18 PM EDTSpecial Weather StatementMRXKnox27 min
Jun 2, 2:23 PM EDTSpecial Weather StatementMRXSevier37 min
Jun 2, 2:30 PM EDTSpecial Weather StatementMRXAnderson30 min
Jun 2, 2:40 PM EDTSpecial Weather StatementMRXHamblen35 min
Jun 2, 3:08 PM EDTSpecial Weather StatementMRXHamblen37 min
Jun 2, 3:22 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Jun 2, 3:42 PM EDTSpecial Weather StatementMRXGreene, Hamblen48 min
Jun 2, 3:44 PM EDTAreal Flood AdvisoryMRXGrainger, Hamblen, Jefferson, Union2 hr
Jun 2, 4:38 PM EDTSpecial Weather StatementMRXSullivan52 min
Jun 2, 4:58 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan3 hr
Jun 2, 5:47 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Sequatchie3 hr
Jun 2, 5:52 PM EDTSpecial Weather StatementMRXBradley38 min
Jun 2, 5:57 PM EDTSpecial Weather StatementMRXMarion48 min
Jun 2, 6:35 PM EDTSpecial Weather StatementMRXHamilton40 min
Jun 2, 6:37 PM EDTSpecial Weather StatementMRXMcMinn, Meigs53 min
Jun 2, 7:07 PM EDTSpecial Weather StatementMRXMcMinn38 min
Jun 2, 7:16 PM EDTAreal Flood AdvisoryMRXMcMinn, Polk86 min
Jun 2, 7:36 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
Jun 2, 11:07 AM EDTSpecial Weather StatementMRXWise23 min
Jun 2, 11:31 AM EDTSpecial Weather StatementMRXCity of Norton44 min
Jun 2, 11:37 AM EDTSpecial Weather StatementMRXWise23 min
Jun 2, 11:56 AM EDTSpecial Weather StatementMRXWise, City of Norton34 min
Jun 2, 12:12 PM EDTSpecial Weather StatementMRXRussell33 min
Jun 2, 1:41 PM EDTSpecial Weather StatementMRXCity of Norton34 min
Jun 2, 2:42 PM EDTSpecial Weather StatementMRXDickenson18 min
Jun 2, 3:04 PM EDTSevere Thunderstorm WarningMRXWashington26 min
Jun 2, 3:12 PM EDTSpecial Weather StatementMRXRussell33 min
Jun 2, 3:54 PM EDTSpecial Weather StatementMRXScott36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.